A 67-year critically ill patient suffered from a hypertensive crisis (200 mm Hg) because of a norepinephrine overdose. The overdose occurred when the clinician exchanged an almost-empty syringe and the syringe pump repeatedly reported an error. We hypothesized that an object between the plunger and the syringe driver may have caused the exertion of too much force on the syringe. Testing this hypothesis in vitro showed significant peak dosing errors (up to +572%) but moderate overdose (0.07 mL, +225%) if a clamp was used on the intravenous infusion line and a large overdose (0.8 mL, +2700%) if no clamp was used. Clamping and awareness are advised.
From the *Department of Medical Technology and Clinical Physics; †Department of Anaesthesiology, Intensive Care and Emergency Medicine; ‡Department of Clinical Pharmacy, University Medical Center Utrecht, Utrecht, the Netherlands; and §Division of Pharmacoepidemiology and Clinical Pharmacology, Utrecht Institute for Pharmaceutical Sciences, Faculty of Science, Utrecht University, Utrecht, the Netherlands.
Accepted for publication October 10, 2016.
The authors declare no conflicts of interest.
Address correspondence to Roland A. Snijder, MSc, Department of Medical Technology and Clinical Physics, University Medical Center Utrecht, the Netherlands. Address e-mail to firstname.lastname@example.org.
This is an openaccess article distributed under the terms of the Creative Commons Attribution-Non Commercial-No Derivatives License 4.0 (CCBY-NC-ND), where it is permissible to download and share the work provided it is properly cited. The work cannot be changed in any way or used commercially without permission from the journal.